Graphs and Combinatorics

, Volume 27, Issue 1, pp 121–128 | Cite as

Ramsey Numbers of Some Bipartite Graphs Versus Complete Graphs

  • Tao JiangEmail author
  • Michael Salerno
Original Paper


The Ramsey number r(H, K n ) is the smallest positive integer N such that every graph of order N contains either a copy of H or an independent set of size n. The Turán number ex(m, H) is the maximum number of edges in a graph of order m not containing a copy of H. We prove the following two results: (1) Let H be a graph obtained from a tree F of order t by adding a new vertex w and joining w to each vertex of F by a path of length k such that any two of these paths share only w. Then \({r(H,K_n)\leq c_{k,t}\, {n^{1+1/k}\over \ln^{1/k} n}}\) , where c k,t is a constant depending only on k and t. This generalizes some results in Li and Rousseau (J Graph Theory 23:413–420, 1996), Li and Zang (J Combin Optim 7:353–359, 2003), and Sudakov (Electron J Combin 9, N1, 4 pp, 2002). (2) Let H be a bipartite graph with ex(m, H) = O(m γ ), where 1 < γ < 2. Then \({r(H,K_n)\leq c_H ({n\over \ln n})^{1/(2-\gamma)}}\), where c H is a constant depending only on H. This generalizes a result in Caro et al. (Discrete Math 220:51–56, 2000).


Ramsey number Independence number 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alon N., Krivelevich M., Sudakov B.: Coloring graphs with sparse neighborhoods. J. Combin. Theory Ser. B 77, 73–82 (1999)zbMATHMathSciNetCrossRefGoogle Scholar
  2. 2.
    Alon N., Krivelevich M., Sudakov B.: Turán numbers of bipartite graphs and related Ramsey-type questions. Combin. Probab. Comput. 12, 477–494 (2003)zbMATHMathSciNetCrossRefGoogle Scholar
  3. 3.
    Bollobás B.: Random Graphs. Academic Press, London (1985)zbMATHGoogle Scholar
  4. 4.
    Caro Y., Li Y., Rousseau C., Zhang Y.: Aysmptotic bounds for some bipartite graph: complete graph Ramsey numbers. Discrete Math. 220, 51–56 (2000)zbMATHMathSciNetCrossRefGoogle Scholar
  5. 5.
    Erdős P., Faudree R., Rousseau C., Schelp R.: On cycle-complete graph Ramsey numbers. J. Graph Theory 2, 53–64 (1978)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Faudree R., Simonovits M.: On a class of degenerate extremal graph problems. Combinatorica 3, 83–93 (1983)zbMATHMathSciNetCrossRefGoogle Scholar
  7. 7.
    Haxell, P., Mubayi, D., Loh, P.-S.: Personal communicationsGoogle Scholar
  8. 8.
    Jiang T., Vardy A.: Asymptotic improvement of the Gilbert–Varshamov bound on the size of binary codes. IEEE Trans. Inf. Theory 50, 1655–1664 (2004)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Kim J.H.: The Ramsey number R(3, t) has order of magnitude t 2/log t. Random Struct. Algorithms 7, 173–207 (1995)zbMATHCrossRefGoogle Scholar
  10. 10.
    Krivelevich M.: Bounding Ramsey numbers through large deviation inequalities. Random Struct. Algorithms 7, 145–155 (1995)zbMATHMathSciNetCrossRefGoogle Scholar
  11. 11.
    Li Y., Rousseau C.C.: Fan-complete graph Ramsey numbers. J. Graph Theory 23, 413–420 (1996)zbMATHMathSciNetCrossRefGoogle Scholar
  12. 12.
    Li Y., Zang W.: Ramsey numbers involving large dense graphs and bipartite Turán numbers. J. Combin. Theory Ser. B 87, 280–288 (2003)zbMATHMathSciNetCrossRefGoogle Scholar
  13. 13.
    Li Y., Zang W.: The independence number of graphs with forbidden cycle and Ramsey numbers. J. Combin. Optim. 7, 353–359 (2003)zbMATHMathSciNetCrossRefGoogle Scholar
  14. 14.
    Spencer J.: Asymptotic lower bounds for Ramsey functions. Discrete Math. 20, 69–76 (1977)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Sudakov, B.: personal communicationsGoogle Scholar
  16. 16.
    Sudakov, B.: A note on odd cycle-complete graph Ramsey numbers. Electron. J. Combin. 9, N1, 4 pp (2002)Google Scholar
  17. 17.
    West D.B.: Introduction to Graph Theory, 2nd edn. Prentice Hall, Englewood Cliffs (2001)Google Scholar

Copyright information

© Springer 2010

Authors and Affiliations

  1. 1.Department of MathematicsMiami UniversityOxfordUSA

Personalised recommendations